Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 11, 2000, 2:18 AM CDT for Tripp County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 2:18 AM CDT (07:18 UTC)
- Expired
- May 11, 2000, 3:05 AM CDT
- In force
- 47 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tripp County, SD
The radar
The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:58 AM CDT | Hail 0.75 | Colome, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:20 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 10, 9:20 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 820 PM MDT WED MAY 10 2000 AFTERNOON PACKAGE AND MORNING MODELS VERIFYING WELL OVR THE CWA WITH PRECIP INCREASING MARKEDLY OVER THE PAST 3 OR 4 HOURS. MDLS CONTINUE TO SHOW BEST SWATH OF PRECIP TO OCCUR FROM GCC TO NR D07 BY MORNING...PRETTY MUCH WHERE 88D SHOWS BEST RETURNS. ALSO OLD MDLS AND QUICK LOOK AT NEW ETA SHOW WAA TO BE MAXIMIZED OVR THE SRN SD CWA COUNTIES AS LLVL JET IMPINGES ON BAROCLINIC ZONE. EXPECT PRECIP TO INCREASE IN THESE AREAS AS WELL DURING THE NEXT 3 OR 4 HOURS. UPDATES TO ZONES HAVE ONLY MADE SLIGHT MODIFICATIONS TO THE WORDING. HAVE TOYED WITH THE IDEA OF MENTIONING SOME SN IN HIGHEST BLACK HILLS...LIKE 6000 FEET AND ABOVE...BUT WITH WETBULB ZERO AT 8100 MSL...SNOW LINE MAY BE NEARER 6500 FEET...HIGHER THAN MOST RESIDENTS. SO WILL LEAVE OUT. .UNR...NONE. BAILEY
In the hours before
Special weather statement, May 11, 1:37 AM CDT, 41 minutes before
SDZ043-044-046-047-049-111200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1237 AM MDT THU MAY 11 2000 ...SEVERE THUNDERSTORM WATCH UNTIL 600 AM MDT (700 AM CDT)... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL SOUTH DAKOTA UNTIL 600 AM MDT (700 AM CDT). THIS INCLUDES THE COUNTIES OF JACKSON...BENNETT...MELLETTE...TODD AND TRIPP. SOME CITIES INCLUDED ARE KADOKA...MARTIN...WHITE RIVER...MISSION AND WINNER. THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING...SOME COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL THROUGH 600 AM MDT (700 AM CDT). HELGESON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:19 AM CDT | Severe Thunderstorm Warning | UNR | Bennett, Todd | 31 min |
| May 11, 12:52 AM CDT | Severe Thunderstorm Warning | UNR | Todd | 48 min |
| May 11, 1:28 AM CDT | Tornado Warning | UNR | Todd | 32 min |
| May 11, 2:25 AM CDT | Tornado Warning | UNR | Tripp | 30 min |
| May 11, 2:56 AM CDT | Severe Thunderstorm Warning | UNR | Tripp | 14 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.